MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT2H08
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil had several offset coil winds and was bunched inside the introducer sheath.During functional analysis, the embolization coil was initially unable to be advanced out of the introducer sheath.After flushing the coil and sheath, the device was able to be advanced out of the introducer sheath with resistance but was unable to be advanced into a demonstration microcatheter.Conclusions: evaluation of the returned smart coil revealed a damage embolization coil, which was unable to be advanced into a demonstration catheter.The embolization coil had several offset coil winds.If the introducer sheath is not properly aligned within the hub prior to advancement, offset coil winds may result.These offset coil winds will likely cause resistance and contribute to the inability to advance the embolization coil into the microcatheter.Further evaluation revealed the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced upon attempting to advance the coil.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician experienced difficulty advancing a smart coil out of its introducer sheath and into the non-penumbra microcatheter.Therefore, the smart coil was removed and the procedure was completed using a new smart coil, additional coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7119524
Report Number3005168196-2017-02224
Device Sequence Number13902989
Product Code HCG
UDI-Device Identifier00814548016016
UDI-Public00814548016016
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/26/2021
Device Catalogue Number400SMTHXSFT2H08
Device Lot NumberF73353
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2017
Initial Report FDA Received Date12/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR